Alert archive / Florida / Severe Thunderstorm Warnings in 1994
Severe Thunderstorm Warning 121, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Oct 29, 1994, 5:48 PM EDT for Indian River County, Florida. It was in force for 42 min.
The area
The counties it named.
The facts
- Issued
- Oct 29, 1994, 5:48 PM EDT (21:48 UTC)
- Expired
- Oct 29, 1994, 6:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 292148 RRA SVRMLB FLC061-292230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 548 PM EDT SAT OCT 29 1994 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...INDIAN RIVER COUNTY AT 545 NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM MOVING NORTH FROM VERO BEACH TO SEBASTIAN INLET. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:06 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Oct 29, 2:06 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 134 PM EDT SAT OCT 29 1994 KMLB 88D SHOWS ONLY FEW RW DOWN TOWARD WEST PALM AND N OF DAB. ALSO ONE CELL HAS REMAINED PERSISTENT MOVG NE FROM FT MYERS AND IS NOW WST OF LK OKEE. FRONT HAS BECOME DIFFUSE OVER LAST COUPLE OF HOURS AND APPEARS TO HAVE REPOSITONED ITSELF UP IN NC FL. ATMOSPHERE HAS BECOME QUITE UNSTABLE AS SEEN ON LATEST XMR (CAP) SOUNDING AND ADAP AS DEWPTS ARE NOW IN LOW TO MID 70S ALL LOCATIONS...TEMPS COOLING ALOFT AND WITH CLEARING SKIES ADVANCING EASTWARD FROM W PART OF STATE INSTABILITY WILL ONLY INCREASE FURTHER. SAT PIX AND KTBW 88D SHOW IMPRESSIVE SQUALL LINE ABOUT 150 NM EAST OF W FL CST ATTM. 67 DBZ CELL WAS SEEN AT THIS DISTANCE AT 1739 UTC. LPATS SHOWING THIS CELL IS EXTREMELY ACTIVE. QUESTION IS WILL THIS SQUALL LINE MAKE IT ACROSS OR WILL IT DISSIPATE AND ANOTHER ONE FORM LATER TONIGHT..AT THIS TIME WITH SYSTEM ITSELF MOVING SLWLY EAST WOULD NOT BE SURPRISED TO SEE THE LATTER AS BEST DYNAMICS COMING THRU THEN. IN THE SHORT TERM AM EXPECTING STORMS TO ERRUPT OVER AREA AS ADAP SHOWING LI'S DOWN TO -8 OVER LARGE PART OF AREA AND 0 CAP STREGNTH. HOWEVER ONE POSSIBLE PARAMETER WHICH MAY DELAY THINGS IS A WK "NVA" MAX MIGHT BE AHEAD OF CURRENT SQUALL LINE WHICH COULD INHIBIT ATMOSPHERE FROM RELEASING IT'S POTENTIAL ENERGY. AS FOR FCST...MODELS SHOW LONGWAVE TROUGH OVER W CST TO KICK GULF LOW EASTWARD AND SYSTEM DAMPENS OUT OVER SE USA BY F36. BEST WINDFIELDS/DYNAMICS COME ACROSS STATE LATE TONIGHT/EARLY TOMMOROW MORNING. WILL PLAN ON MENTIONING STRONG STORMS IN FIRST PD. AFTER SYSTEM CLEARS OUT FAIRLY DECNT MOISTURE/SE FLW CONTINUE AND NO NOTICEABLE SFC FRONT CROSSES AREA SO WILL KEEP POPS IN SCTTD CAT FOR MONDAY. ONCE AGAIN MODEL POPS LOOK TOO LOW AND WILL RAISE ESPECIALLY 1ST AND SECOND PDS. TEMPS LOOK OK. @1...SEMINOLE ORANGE LAKE BREVARD INDIAN RIVER OSCEOLA ST LUCIE MARTIN OKEECHOBEE MCO 69/86/68/84 5423 DAB 70/84/69/84 5423 MLB 71/86/69/85 5423 SJH
In the hours before
Special weather statement, Oct 29, 3:40 PM EDT, 2 hours 8 minutes before
FLZ041-044>047-053-054-058-059-064-501-292045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 341 PM EDT SAT OCT 29 1994 ...STRONG THUNDERSTORM HEADING TOWARD BASINGER... ...OTHER STRONG THUNDERSTORMS LIKELY TO DEVELOP ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON... AT 333 PM WEATHER RADAR INDICATED A STRONG THUNDERSTORMS IN HIGHLANDS COUNTY...OR 20 MILES SOUTHWEST OF BASINGER. THE THUNDERSTORM IS MOVING TO THE NORTHEAST AT 20 MPH AND WILL BEGIN EFFECTING THE CITY OF BASINGER BY 415 PM THIS AFTERNOON. RADAR ALSO INDICATED OTHER THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL FLORIDA FROM 5 MILES WEST OF VERO BEACH TO FORT DRUM TO LAKE KISSIMMEE. OTHER SHOWERS AND STORMS WERE DEVELOPING FROM LAKE GEORGE TO ORMOND BEACH. THUNDERSTORMS WHICH DEVELOP ACROSS THE REGION THIS AFTERNOON AND LATER THIS EVENING WILL BE CAPABLE OF BECOMING QUITE STRONG. RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND SEEK SHELTER IF THE WEATHER THREATENS.
Special weather statement, Oct 29, 3:41 PM EDT, 2 hours 7 minutes before
FLZ041-044>047-053-054-058-059-064-501-292045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 341 PM EDT SAT OCT 29 1994 ...STRONG THUNDERSTORM HEADING TOWARD BASINGER... ...OTHER STRONG THUNDERSTORMS LIKELY TO DEVELOP ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON... AT 333 PM WEATHER RADAR INDICATED A STRONG THUNDERSTORMS IN HIGHLANDS COUNTY...OR 20 MILES SOUTHWEST OF BASINGER. THE THUNDERSTORM IS MOVING TO THE NORTHEAST AT 20 MPH AND WILL BEGIN EFFECTING THE CITY OF BASINGER BY 415 PM THIS AFTERNOON. RADAR ALSO INDICATED OTHER THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL FLORIDA FROM 5 MILES WEST OF VERO BEACH TO FORT DRUM TO LAKE KISSIMMEE. OTHER SHOWERS AND STORMS WERE DEVELOPING FROM LAKE GEORGE TO ORMOND BEACH. THUNDERSTORMS WHICH DEVELOP ACROSS THE REGION THIS AFTERNOON AND LATER THIS EVENING WILL BE CAPABLE OF BECOMING QUITE STRONG. RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND SEEK SHELTER IF THE WEATHER THREATENS.
Special weather statement, Oct 29, 4:38 PM EDT, 1 hour 10 minutes before
FLZ041-044>047-053-054-058-059-064-501-292140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 438 PM EDT SAT OCT 29 1994 ...STRONG THUNDERSTORMS OVER EAST CENTRAL FLORIDA... AT 433 PM WEATHER RADAR IN MELBOURNE INDICATED STRONG THUNDERSTORMS OVER PARTS OF EAST CENTRAL FLORIDA. THE STRONGEST STORMS WERE 10 MILES WEST OF SEBASTIAN AND 4 MILES WEST OF VERO BEACH. OTHER STRONG STORMS WERE LOCATED FROM LAKE OKEECHOBEE TO AVON PARK. OTHER SHOWERS AND STORMS WERE LOCATED IN THE LAKE GEORGE AREA. THE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE NORTH-NORTHEAST AT 20 MPH. THESE THUNDERSTORMS CAN PRODUCE STRONG GUSTY WINDS...DEADLY LIGHTNING...TORRENTIAL RAIN AND POSSIBLY HAIL. CONDITIONS ARE FAVORABLE FOR THESE STORMS TO INTENSIFY AND POSSIBLY BECOME SEVERE. IF THREATENING WEATHER MOVES INTO YOUR AREA SEEK SHELTER IN A STRONG BUILDING. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR WATER ON ROADS AND HIGHWAYS. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Oct 29, 5:29 PM EDT, 19 minutes before
FLZ041-044>047-053-054-058-059-064-501-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 529 PM EDT SAT OCT 29 1994 ...STRONG THUNDERSTORMS PRODUCING HEAVY RAINS ACROSS PARTS OF EAST CENTRAL FLORIDA... AT 524 PM WEATHER RADAR INDICATED STRONG THUNDERSTORMS STRETCHING FROM JUST SOUTH OF SAINT CLOUD TO DEER PARK THEN DOWN THE COAST TO SEBASTIAN TO VERO BEACH. THE THUNDERSTORMS ARE MOVING NORTH AT 15 MPH AND WILL AFFECT THE SOUTHERN SECTIONS OF THE ORLANDO METRO AREA AND THE COASTAL CITIES OF BREVARD COUNTY THROUGH 630 PM THIS EVENING. DOPPLER RADAR HAS INDICATED STRONG GUSTY WINDS WITH THESE STORMS. RADAR WAS ALSO INDICATING SHOWERS AND THUNDERSTORMS IN THE LAKE GEORGE AREA AND SOUTH OF BASINGER IN OKEECHOBEE COUNTY. AS THE STORMS CONTINUE MOVING NORTH THEY WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...BRIEF HEAVY RAIN AND POSSIBLY HAIL. RESIDENTS OF EAST CENTRAL FLORIDA SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND SEEK SHELTER IF THREATENING WEATHER MOVES INTO YOUR AREA.
Nearby
Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.